Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 44, NWS State College, PA

September 27, 2003Blair County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 27, 2003, 6:18 PM EDT for Blair County, Pennsylvania. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2003, 6:18 PM EDT (22:18 UTC)
Expired
Sep 27, 2003, 8:15 PM EDT
In force
117 min
Issued by
NWS State College, PA
Area
Whole counties

County Blair County, PA

The radar

The State College radar (KCCX), 57 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 272219
FFWCTP
PAC013-280015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT SAT SEP 27 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLAIR COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 815 PM EDT.

* AT 615 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL.

SLOW MOVING THUNDERSTORMS HAVE PRODUCED ONE TO TWO INCHES OF RAIN 
ACROSS BLAIR COUNTY. ADDITIONAL HEAVY RAIN WILL CONTINUE THROUGH 7 
PM...BEFORE BEGINNING TO TAPER OFF.

MINOR URBAN AND POOR DRAINAGE FLOODING WILL ELEVATE INTO MORE 
SERIOUS FLOODING AS THE ADDITIONAL RAIN FALLS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4076 7819 4047 7815 4028 7828 4035 7859
          4072 7836

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 4:10 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 27, 4:10 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT SAT SEP 27 2003

UPDATED FOR SEVERE THUNDERSTORM WATCH.

RXR

-------------------------------------------------------------------

TSTMS ALREADY BEGINNING TO DEVELOP ACROSS SW COUNTIES...AND EXPECT
MORE TO DEVELOP THROUGH EARLY THIS EVE. COLD FRONT STILL ACROSS FAR
WESTERN PA AS OF 19Z. TEMPS/DEWPTS RUNNING HIGHER THAN FWC/MAV/ETA
MOS PROGGED ACROSS CENTRAL AND E COUNTIES...AND CLOSE ACROSS FAR
WEST.

TNT...EXPECT BAND OF SHOWERS/STORMS TO SHIFT OUT OF NW ZONES BEFORE
MIDNIGHT...WITH BULK OF ACTIVITY THERE BEFORE 00Z. WENT WITH LIKELY
POPS FOR THESE ZONES...CAT ALL OTHERS. AS MID/UPPER LEVEL ENERGY
OOZES E...CLOSER TO SFC BOUNDARY...EXPECT FORWARD MOVEMENT OF FRONT
TO SLOW DOWN...WITH SOME WAVES POSSIBLY DEVELOPING ON IT. WL KEEP
FFA AS IS...WITH GREATEST POTENTIAL ACROSS SUSQ (ESP MID AND UPPER)
FOR TRAINING ACTIVITY/SUBSEQUENT FLOODING POTENTIAL.

SUN...WL KEEP HI CHC POPS FOR EASTERN AREAS FOR LINGERING AM
SHOWERS. OTRW...EXPECT CAA TO SET IN. DOWNSLOPING ACROSS SE SHOULD
ALLOW A FEW BREAKS IN CLOUDS...ESP LATE AM INTO THE AFTN. MORE
CLOUDS ACROSS CENTRAL AND W...WITH UPSLOPE COMPONENT/ADDED LAKE
MOISTURE...AND COLD POOL ALOFT. WL ALSO KEEP CHC RW AS ADDITIONAL
SHORTWAVE ENERGY CROSSES CENTRAL AND NW IN THE AFTN. MUCH LESS CHC
ACROSS FAR SE DURING THE AFTN HRS DUE TO DOWNSLOPING. AS FOR
TEMPS...WENT A BIT A TAD ABOVE FWC/MAV/ETA MOS BLEND...ESP ACROSS
FAR SE.

SUN NT-TUE...GRADUAL COOLING CONTINUES...WITH MORE CLOUDS/CHC POPS
ACROSS HIGHER TERRAIN OF NW AND LAURELS. STRONGER SHORTWAVE
APPROACHES LATE TUES/TUE NT...WITH SECONDARY SURGE OF COLDER AIR. WL
INCREASE POPS FOR THIS PERIOD. WENT A BIT BLO MOS TEMPS ACROSS NW
ZONES FOR MINS...CLOSE ELSEWHERE.

WED AND BEYOND...UNSEASONABLE CHILL...WITH MORE LE
CLOUDS/SHOWERS...ESP ACROSS HIGHER W-FACING TERRAIN. WOULD NOT BE
COMPLETELY SURPRISED TO SEE FIRST SNOWFLAKES OF YR IN HIGHEST
TERRAIN OF NW MTNS/LAURELS BY WED NT THROUGH THU NT...BUT FEEL 12Z
GFS 850 TEMPS OF -5 TO -8 C MAY BE A BIT OVERDONE...ESP GIVEN THE
RELATIVE WARMTH OF THE GREAT LAKES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL 800 AM EDT SUNDAY FOR ZONES PAZ006...
PAZ011>012...PAZ017>019...PAZ024>028...PAZ033>037...PAZ041>042...
PAZ045>046...PAZ049>053...PAZ056>059...PAZ063>066.
SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SATURDAY FOR ZONES
PAC009...PAC013...PAC021...PAC023...PAC027...PAC033...PAC035...
PAC041...PAC055...PAC057...PAC061...PAC067...PAC081...PAC087...
PAC099...PAC105...PAC109...PAC111...PAC113...PAC117...PAC119.
&&
Hazardous weather outlook, Sep 27, 5:38 AM EDT, 12 hours 40 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 AM EDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL PENNSYLVANIA THIS
AFTERNOON THROUGH MIDNIGHT.

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A STRONG COLD FRONT INTO
THE REGION TODAY. SOME OF THE THUNDERSTORMS COULD BE LOCALLY SEVERE
CAUSING HEAVY RAIN AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, Sep 27, 4:45 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
445 PM EDT SAT SEP 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    BREEZEWOOD                PA   WIND DAMAGE
09/27/03   BEDFORD                        TREES AND WIRES DOWN
Special weather statement, Sep 27, 5:02 PM EDT, 1 hour 16 minutes before
PAZ006-011-272230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 PM EDT SAT SEP 27 2003

...A STRONG THUNDERSTORM WILL AFFECT CAMERON AND POTTER COUNTIES...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EMPORIUM...MOVING NORTHEAST AT 40 MPH.
THE THUNDERSTORM WILL BE NEAR KEATING SUMMIT...AUSTIN AROUND 510
PM...ROULETTE AROUND 520 PM...COUDERSPORT AROUND 525 PM...OSWAYO
AROUND 535 PM AND GENESEE AROUND 545 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, Sep 27, 5:24 PM EDT, 54 minutes before
PAZ019-026-272230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT SAT SEP 27 2003

...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON AND CENTRE
COUNTIES...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF STATE COLLEGE...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR PINE GROVE MILLS
AROUND 535 PM...PARK FOREST AROUND 540 PM...STATE COLLEGE AND
BOALSBURG AROUND 545 PM...PLEASANT GAP AROUND 600 PM...
BELLEFONTE...MILESBURG AND CENTRE HALL AROUND 605 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Local storm report, Sep 27, 5:43 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
543 PM EDT SAT SEP 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    BEDFORD                   PA   WIND DAMAGE
09/27/03   BEDFORD                        WIRES DOWN
Local storm report, Sep 27, 5:44 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
544 PM EDT SAT SEP 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    10 S CENTERVILLE          PA   FLASH FLOODS
09/27/03   BEDFORD                        WATER RESCUE FROM A HOME
                                          ALONG BUSINESS ROUTE 220
Special weather statement, Sep 27, 5:59 PM EDT, 19 minutes before
PAZ012-272245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 PM EDT SAT SEP 27 2003

...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ORVISTON...OR 14 MILES NORTH OF
BELLEFONTE...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE
NEAR GLEN UNION AROUND 625 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:39 PM EDTFlash Flood WarningCTPBedford3 hr
Sep 27, 6:47 PM EDTFlash Flood WarningCTPCentre, Fulton, Huntingdon3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.